Metformin Plus GERD Medications Diminish Vitamin B12

This article originally appeared here.
Concomitant use of these medications may result in B<sub>12</sub> deficiency-induced neuropathy.
Concomitant use of these medications may result in B12 deficiency-induced neuropathy.

(HealthDay News) -- Concomitant use of metformin and histamine H2-receptor antagonists or proton pump inhibitors has the potential to induce vitamin B12 depletion and neuropathy, according to research published in Clinical Diabetes.

Matthew J. Zdilla, from West Liberty University in West Virginia, examined the potential for vitamin B12 depletion induced by concomitant use of metformin and acid-suppressing medications, as well as their contribution to neuropathy among patients with diabetes.

Zdilla notes that among individuals with diabetes, 40.7% have gastroesophageal reflux disease and 70% of those take oral antidiabetic agents. Individuals treated with metformin have lower B12 levels and worse diabetic neuropathy than those managed with other medications. 

Metformin-induced B12 depletion is likely due to a decrease in bile acid secretion, decreased intrinsic factor secretion, and decreased intestinal absorption. Histamine H2-receptor antagonists and proton pump inhibitors interfere with B12 absorption and result in B12 depletion, with reports attributing depletion to decreased gastric acid, pepsin, and intrinsic factor output. Concomitant therapy is likely to have an additive effect on B12 levels and the potential for neuropathy.

"Pharmacists, clinicians, and patients need to be aware of the potential for polypharmacy-induced B12 depletion and the potential for subsequent neuropathy," Zdilla writes. "Awareness is particularly important because metformin and acid-suppressing medications are commonly used in the diabetic population, which has a high prevalence of neuropathy."

Source

  1. Matthew J. Zdilla. Clinical Diabetes, April 2015; doi: 10.2337/diaclin.33.2.90.
Loading links....
You must be a registered member of Renal and Urology News to post a comment.